Hail, Dundy
- When
- August 26, 12:40 PM MST
- Where
- Dundy County, 11 mi N of Max
- Measured
- 1.5 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.283, -101.400
During the early afternoon hours on Monday, August 26th, thunderstorms developed rapidlyalong a thunderstorm outflow boundary in Dundy and Hitchcock counties in SW Nebraska. Thestorms quickly intensified to severe levels, with the first report of large hail occurring at 140 pmMDT in SE Dundy County.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the early afternoon hours on Monday, August 26th, thunderstorms developed rapidlyalong a thunderstorm outflow boundary in Dundy and Hitchcock counties in SW Nebraska. Thestorms quickly intensified to severe levels, with the first report of large hail occurring at 140 pmMDT in SE Dundy County. During the next 30 minutes, reports of softball-size hail (4"diameter), 87 mph winds and a tornado were received. For the next six hours, a small cluster ofthunderstorms approximately two counties wide continued to produce violent weather acrosswestern Kansas as the storms moved south at speeds ranging from 5 mph on the eastern extent ofthe cluster, to 50 mph on the western extent.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 26, 10:58 AM MST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1158 AM MDT MON AUG 26 2002 ZONES HAVE BEEN UPDATED TO REFLECT INCREASED SOUTH AND SOUTHEAST WINDS WHICH ARE CARRYING LOW LEVEL MOISTURE INTO THE REGION. LEE SIDE TROUGH OVER EASTERN COLORADO CONTINUES TO STRENGTHEN AND RESULT IN WINDS IN THE BREEZY CATEGORY ACROSS THE ENTIRE AREA. HAVE ALSO ADJUSTED SKY CONDITION TO PARTLY SUNNY OUT EAST AND SOUTH AS CUMULUS CLOUDS HAVE BEGUN TO DEVELOP. STILL EXPECT SCATTERED THUNDERSTORMS TO FORM LATER DURING THE AFTERNOON INTO THE EVENING. .GLD...NONE. LAMMERS
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-270445- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1044 AM MDT MON AUG 26 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO. SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING. ABUNDANT LOW LEVEL MOISTURE CONTINUES TO FLOW INTO THE TRI-STATE REGION AS A RESULT OF A DEEPENING TROUGH OF LOW PRESSURE OVER EASTERN COLORADO. SURFACE HEATING NOW TAKING PLACE ACROSS THE REGION WILL CONTINUE TO DESTABILIZE THE ATMOSPHERE. BY MID AFTERNOON SCATTERED THUNDERSTORMS WILL INITIALLY DEVELOP OVER EASTERN COLORADO AND FAR SOUTHWEST NEBRASKA BY EARLY AFTERNOON AND THEN SPREAD SOUTHEAST ACROSS NORTHWEST KANSAS FROM MIDDLE OF THE AFTERNOON AND INTO THE EVENING. THE PRIMARY THREATS INCLUDE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. IN ADDITION WITH MODERATE WIND SHEAR ALOFT THE POSSIBILITY OF ONE OR TWO TORNADOES ALSO EXISTS. LASTLY A FEW STORMS MAY MOVE SLOWLY AND THUS BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL WHICH MAY PRODUCE BRIEF FLOODING OF LOW LYING AREAS. SPOTTER GROUPS AND EMERGENCY MANAGERS ARE URGED TO KEEP UP WITH THE LATEST WEATHER INFORMATION FOR LATER TODAY. && LAMMERS
COZ090>092-KSZ001>004-013>016-027>029-NEZ079>081-270000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 115 PM MDT MON AUG 26 2002 THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 638 FOR THE FOLLOWING COUNTIES: SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK...RED WILLOW EASTERN COLORADO...YUMA...KIT CARSON...CHEYENNE NORTHWEST KANSAS...CHEYENNE...RAWLINS...DECATUR...NORTON...SHERMAN... THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...AND GOVE. THE SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM MDT (7 PM CDT). SEVERE THUNDERSTORMS WILL DEVELOP RAPIDLY ACROSS SOUTHWEST NEBRASKA AND EASTERN COLORADO AND SPREAD SOUTHEAST ACROSS NORTHWEST KANSAS. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. STAYED TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE COMMERCIAL MEDIA OUTLET FOR FURTHER UPDATES. LAMMERS
The Goodland radar (KGLD), 105 km away, was scanning. The volume nearest the first event began at 19:39 UTC.
6 hail, 4 flash flood, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
Roof of house damaged.
Numerous house windows lost due to 4-inch hail.
Brief touchdown. No known damage.
Water running across many low-lying roadways.
Water running across roads in town. Normally dry creeks running full.
Water running over Highway 25.
Water running across Highway 34 between Benkleman and Max.
Fuel tank blown over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2002Every state in 2002This day in weather historyThe tornado archive for Nebraska, 2002Warnings in Nebraska, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313534, 5313535, 5313536, 5313537, 5313538, 5313539, 5313540, 5313541, 5313542, 5313543, 5313544, 5313545, 5313546, 5313547.